The Northern Health Region (NHR) is sounding the alarm after a series of overdoses in Flin Flon tied to a suspected bad batch of narcotics, possibly cut with fentanyl.
An online statement issued by the NHR May 22 stated that "multiple people" had overdosed within the community on a drug that may have appeared to be brown or purple heroin, but could have been contaminated with fentanyl.
It is unknown if any deaths have been related to the suspected contamination. The Reminder has reached out to the NHR for more information.
Fentanyl, a powerful synthetic opioid, is sometimes found mixed in with other drugs such as heroin or cocaine. Some doses of fentanyl can be around 100 times stronger than standard morphine. Side effects of fentanyl use can include breathing difficulties, overdose, coma, brain damage and possibly death.
The NHR advises people to avoid using the drug, particularly while using alcohol or other drugs. If drugs are used, users are advised to test a small amount of the drug before using with caution, to have a naloxone kit nearby in case of overdose and to administer naloxone in case of overdose. Users are also advised to not use drugs alone and to call 911 if any issues arise.
Naloxone kits and training are available at primary health care centres in Flin Flon and The Pas and at Thompson Public Health locations. The Flin Flon Primary Health Care Centre, located at 1 North Avenue, can be reached at (204) 687-1350.